Hail, Laramie
- When
- September 10, 2:15 AM MST
- Where
- Laramie County, 9.73 mi N of (Cys)cheyenne Airport
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.300, -104.790
Severe thunderstorms moved across the southeastern Wyoming High Plains producing large hail over softball size and numerous tornadoes in Platte and Goshen Counties. The highest rating tornado was an EF-2 north of Fort Laramie that was on the ground for close to thirty minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the southeastern Wyoming High Plains producing large hail over softball size and numerous tornadoes in Platte and Goshen Counties. The highest rating tornado was an EF-2 north of Fort Laramie that was on the ground for close to thirty minutes. Couple residential homes were damaged by the tornado in addition to several livestock and wildlife animals killed by flying debris. The supercell that produced this tornado also produced an earlier tornado in Platte County and passed into Goshen before producing the EF-2 tornado. Later, another supercell tornado produced a shortlived tornado east of Chugwater and dissipated shortly after passing into Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 10:27 PM MST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1127 PM MDT Mon Sep 9 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 231 PM MDT Mon Sep 9 2019 Main concern this period will focus on strong to severe storm potential over parts of the CWA Tuesday afternoon and evening. Quiet weather expected overnight into Tuesday. HRRR did show some convection near the Colorado border east of CYS later tonight but latest runs have removed it. Have shaded in some very low pops for now as a weak impulse does appear it will lift across the area later tonight so not totally out of the question. Tuesday will see swly flow aloft over the area ahead of the next upper trough. At the same time a surface boundary should drop south over the plains. SE winds behind this boundary should bring in some moisture and latest NAM really upping the CAPE over much of the Panhandle/extreme ern Wy to over 2000 J/Kg by mid-aftn. Should see some convection fire around the sfc boundary in the afternoon and move ENE with the most likely area north of the North Platte River. Parameters should be in place for strong to severe storms with hail looking the main threat. Strong storms should move out of the CWA Tuesday evening then widely sctd general showers and tstms expected Tuesday night and Weds as the upper system approaches the area. .LONG TERM...(Thursday through Monday) Issued at 231 PM MDT Mon Sep 9 2019 An upper low will move across the Dakotas Thursday and push a cool front across the CWA. A few wrap-around showers possible over northern parts of the CWA. After that a generally dry and warm weather pattern expected over the area under westerly flow aloft. Some windiness possible mainly around the mtns in the afternoon but not seeing high winds at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1121 PM MDT Mon Sep 9 2019 Wyoming TAFS...VFR. Thunderstorms in the vicinity at Cheyenne from 08Z to 12Z. Showers in the vicinity at Laramie and Cheyenne from 17Z to 02Z. Wind gusts to 25 knots from 17Z to 02Z. Nebraska TAFS...VFR. Thunderstorms in the vicinity from 18Z to 04Z at Chadron, Alliance and Scottsbluff, and at Sidney from 08Z to 12Z. Showers in the vicinity after 01Z. Wind gusts to 22 knots from 18Z to 03Z. && .FIRE WEATHER... Issued at 231 PM MDT Mon Sep 9 2019 Overall concerns look to remain on the low side for the next several days with mi RHs expected to stay above critical levels. Showers and tstms are expected mainly over the plains Tuesday afternoon and evening then be somewhat more widespread over the area Weds into Thursday as a low pressure system moves across the region. Some uptick in fire weather concerns next weekend as breezy conditions and drier air look to return. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...RUBIN FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 638 PM MDT Mon Sep 9 2019 WYZ103>106-109>117-110045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 638 PM MDT Mon Sep 9 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are forecast across portions of south central and southeast Wyoming Tuesday and Wednesday. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 110045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 638 PM MDT Mon Sep 9 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop across western Nebraska and eastern Wyoming Tuesday afternoon and evening. Some storms may be strong to severe with damaging winds, heavy rain, and large hail. Widely scattered afternoon and evening thunderstorms are forecast Wednesday. Strong storms will be possible across western Nebraska. .Spotter information statement... Spotter activation will not be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG HANNA 41.87N 106.56W
09/08/2019 CARBON WY PUBLIC
RECEIVED REPORT VIA FACEBOOK OF A SHED BLOWN
AWAY IN THE WIND AND A VIDEO OF A DETACHED
TRAILER FLIPPED ON THE SIDE. TRAILER WAS 1/4
FULL. ESTIMATED WEIGHT 2400 LBS. ESTIMATED
WINDS 70 MPH.
&&
MBSpecial Weather Statement National Weather Service Cheyenne WY 307 AM MDT Tue Sep 10 2019 WYZ117-118-100945- Central Laramie County WY-South Laramie Range Foothills WY- 307 AM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 345 AM MDT... At 307 AM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or near Cheyenne, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Whitaker and Warren Af Base. This includes Interstate 25 in Wyoming between mile markers 11 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4113 10483 4118 10503 4160 10488 4145 10449 TIME...MOT...LOC 0907Z 203DEG 26KT 4117 10491 Trudel
The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 09:11 UTC.
9 hail, 5 tornado. Local standard time, as filed.
Observer along with nearby storm chasers noted supercell thunderstorm producing a wedge-shaped tornado. Terrain and lack of visual evidence of any associated damage leaves rating as unknown with path width being an estimated value as well.
Observer noted wedge shaped tornado moving across the high plains from Platte County into Goshen County. Given the terrain tornado was over and lack of visible evidence, the tornado will remain rated as unknown with estimated width measurement.
During the course of the tornadic supercell thunderstorm, several storm chasers and emergency managers were reporting the sighting of a wedge-shaped tornado moving across the high plains. During the lifetime of the tornado, videos submitted to the office referenced multi-vortex tornadoes and various satellite tornadoes as it neared and eventually passed over United States Highway 85. Several buildings were damaged in the path of the twister along with various lifestock and wild animals killed by flying debris. Damage at one of the residences was equivalent to EF-2 damage. Given the sparse and remote areas that the tornado passed through, path length and width are at best an estimate given that the tornado path was discontinuous and at time impossible to investigate given private land and no road access.
Platte County official observed the tornado over the open plains east of the town of Chugwater and as it lifted east of the shared county line with Goshen. No discernible damage was reported with the rope-shaped tornado to rate any higher than unknown. Given the limited access and no visible damage, path length and width should be considered as an estimated value.
Official from Yoder observed the tornado as it moved in from Platte County over the open high plains. No visible damage was reported with the tornado to discern any effective rating besides unknown. Path width and length should be considered as a best estimate given no official survey was performed in addition to remote location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853924, 853926, 853928, 853929, 854051, 853931, 854065, 853932, 853934, 854108, 853935, 854139, 854140, 853936.